Alert archive / Kansas / High Wind Watches in 2020

High Wind Watch 3, NWS Dodge City, KS

June 8, 20209 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Jun 8, 2020, 2:59 PM CDT for 9 counties in Kansas. It took effect at Jun 9, 2020, 11:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 8, 2020, 2:59 PM CDT (19:59 UTC)
In effect from
Jun 9, 2020, 11:00 AM CDT
Expired
Jun 9, 2020, 12:05 AM CDT
In force
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Kiowa County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-531 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

746 
WWUS73 KDDC 081959
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
259 PM CDT Mon Jun 8 2020

KSZ030-043>045-061>064-074>078-084>088-091030-
/O.UPG.KDDC.HW.A.0002.200609T1400Z-200610T0200Z/
/O.NEW.KDDC.HW.W.0004.200609T1300Z-200610T0200Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, 
Meade, Plains City, Fowler, Ashland, and Minneola
259 PM CDT Mon Jun 8 2020 /159 PM MDT Mon Jun 8 2020/

...HIGH WIND WARNING IN EFFECT FROM 8 AM CDT /7 AM MDT/ TO 9 PM
CDT /8 PM MDT/ TUESDAY...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...From 8 AM CDT /7 AM MDT/ to 9 PM CDT /8 PM MDT/ Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles. Locally reduced 
  visibilities will be possible at times due to blowing dust. 

 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts 
of 58 mph or more can lead to property damage.

&&

$$

KSZ031-046-065-066-079>081-089-090-091030-
/O.NEW.KDDC.HW.A.0003.200609T1600Z-200610T0500Z/
Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Coldwater, Lake Coldwater, Protection, 
Medicine Lodge, and Kiowa
259 PM CDT Mon Jun 8 2020

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

* WHAT...Northwest winds 35 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Ellis, Rush, Pawnee, Stafford, Edwards, Kiowa, Pratt, 
  Comanche and Barber Counties.

* WHEN...From Tuesday morning through Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
2 follow-up statements
084 
WWUS73 KDDC 082252
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
552 PM CDT Mon Jun 8 2020

KSZ030-043>045-061>064-074>078-084>088-091200-
/O.CON.KDDC.HW.W.0004.200609T1300Z-200610T0200Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, 
Meade, Plains City, Fowler, Ashland, and Minneola
552 PM CDT Mon Jun 8 2020 /452 PM MDT Mon Jun 8 2020/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM CDT /7 AM MDT/
TO 9 PM CDT /8 PM MDT/ TUESDAY...

* WHAT...Northwest winds 40 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...From 8 AM CDT /7 AM MDT/ to 9 PM CDT /8 PM MDT/ Tuesday.

* IMPACTS...Tree and power line damage will be possible, with
  power outages possible. Areas of blowing dust will reduce
  visibility. Travel will be very difficult, especially for high
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

KSZ031-046-065-066-079>081-089-090-091200-
/O.CON.KDDC.HW.A.0003.200609T1600Z-200610T0500Z/
Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Coldwater, Lake Coldwater, Protection, 
Medicine Lodge, and Kiowa
552 PM CDT Mon Jun 8 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Ellis, Rush, Pawnee, Stafford, Edwards, Kiowa, Pratt, 
  Comanche and Barber Counties.

* WHEN...From Tuesday morning through Tuesday evening.

* IMPACTS...Tree and power line damage will be possible, with
  power outages possible. Areas of blowing dust will reduce
  visibility. Travel will be very difficult, especially for high
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Turner
570 
WWUS73 KDDC 090505
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1205 AM CDT Tue Jun 9 2020

KSZ031-046-065-066-079>081-089-090-100200-
/O.UPG.KDDC.HW.A.0003.200609T1600Z-200610T0500Z/
/O.EXB.KDDC.HW.W.0004.200609T1600Z-200610T0500Z/
Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Coldwater, Lake Coldwater, Protection, 
Medicine Lodge, and Kiowa
1205 AM CDT Tue Jun 9 2020

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO
MIDNIGHT CDT TONIGHT...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Ellis, Rush, Pawnee, Stafford, Edwards, Kiowa, Pratt, 
  Comanche and Barber Counties.

* WHEN...From 11 AM this morning to midnight CDT tonight.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

KSZ030-043>045-061>064-074>078-084>088-100200-
/O.CON.KDDC.HW.W.0004.200609T1300Z-200610T0200Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, 
Meade, Plains City, Fowler, Ashland, and Minneola
1205 AM CDT Tue Jun 9 2020 /1105 PM MDT Mon Jun 8 2020/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM CDT /7 AM MDT/
THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING...

* WHAT...Northwest winds 35 to 55 mph with gusts up to 70 mph 
  expected.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...From 8 AM CDT /7 AM MDT/ this morning to 9 PM CDT /8 PM 
  MDT/ this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Jun 8, 2:11 PM CDT, 48 minutes earlier.

Area forecast discussion, Jun 8, 2:11 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
211 PM CDT Mon Jun 8 2020

...Updated Short Term and Long Term Discussions...

.SHORT TERM...(This evening through Tuesday)
Issued at 156 PM CDT Mon Jun 8 2020

Warm air in the mid levels will make convection along a surface
boundary extending from near Dighton to Sublette difficult this
afternoon...if at all. As of 18z Tuesday Satellite is indicating
the only cut field in north central Kansas was north of the Ellis
and Trego county line. WIll continue to monitor this area for
possible further development but should something develop it will
be isolated with the main hazard being gusty winds.

Models today differ some on the timing of a strong surface cold
front crossing southwest Kansas late tonight/early Tuesday morning
but what all the models are in very good agreement with are the
55 to 65 knot northwest winds around the 850mb level developing
behind this cold front as an upper low deepens and moves into
western Kansas during the early morning hours. HRRR produces wind
gusts of near 50 knots by 12z Tuesday west and north of Garden
City which currently appears to be on track given the boundary
layer and 850mb forecast winds in this location. These strong
winds will spread east across western Kansas early Tuesday and
then across central Kansas during the afternoon a deepening
surface low, located near the Hays area at 12z Tuesday, moves into
north central Kansas and the upper low crosses western Kansas.
Given the good agreement between all the models and after good
collaboration with our surrounding offices will upgrade the
current high wind watch to a high wind warning for Tuesday and
then issue a high wind watch for locations east of a Wakeeney to
Dodge City line. These strong winds east of Dodge appear to
linger into the evening period.

Scattered rain showers and even some thunderstorms will be
possible during the day on Tuesday based on the instability and
moisture that will be present under the upper low that will be
crossing western Kansas during the day. Severe weather at this
time is not anticipated in the Hays area Tuesday afternoon but
severe thunderstorms may not be too far away given the forecast
shear and instability Tuesday afternoon that will be located in
north central Kansas. Later shifts will have to monitor the
moisture wrapping around the surface low and exactly how far
east/northeast this surface system tracks during the afternoon.

Strong winds on Tuesday will likely create areas of blowing dust
across western Kansas despite the chance for precipitation on
Tuesday. This blowing dust will likely reduce visibilities at
times.

Unseasonably cool temperatures can be expected across western and
central Kansas during the afternoon on Tuesday. Most areas will
have the highs for the day occur during the morning with
temperatures then remaining nearly steady or falling in the
afternoon. Afternoon temperatures will likely be in the 50s and
60s.

.LONG TERM...(Tuesday night through Monday)
Issued at 156 PM CDT Mon Jun 8 2020

On Tuesday night the precipitation over western Kansas will taper
off as the moisture and lift northwest of the upper low moves
into central Kansas. The Strong winds will decrease Tuesday night
as an area of high pressure begins to build into the western
Kansas and eastern Colorado. This clearing trend across far
western Kansas along with decreasing winds will air in allowing
temperatures to fall back into the 40 to 45 degree range.
Elsewhere the lows Tuesday night will range from 45 to 55 degrees.

After this cloudy, very windy, and cool Tuesday some warmer
temperatures will be returning to western Kansas mid week. Highs
in the mid 90s to upper 90s will be possible from Friday through
the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1218 PM CDT Mon Jun 8 2020

Gusty south to southeast winds at 20 to 25 knots can be expected
through the remainder of the day as surface pressures fall along a
surface boundary across eastern Colorado and northwest Kansas.
These gusty winds will decrease to 10 to 15 knot early this
evening. Overnight a strong cold front will cross southwest
Kansas between 06z and 12z Tuesday. As this boundary passes the
southerly winds will shift to the north northwest and increase
into the 25 to 30 knot range. Wind gusts of 45 knots or stronger
being possible after 12z Tuesday. As the strong winds develop
early Tuesday morning an area of low clouds (2000 to 3000ft AGL
level) will begin to spread across southwest Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  58  63  50 /   0   0  50  20
GCK  99  54  59  48 /   0   0  50  20
EHA  99  51  66  48 /   0   0  20  10
LBL 100  55  65  48 /   0   0  10  10
HYS  95  60  69  50 /   0   0  50  50
P28  96  67  77  55 /   0   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 8 AM CDT /7 AM MDT/ to 9 PM CDT /8 PM
MDT/ Tuesday for KSZ030-043>045-061>064-074>078-084>088.

High Wind Watch from Tuesday morning through Tuesday evening for
KSZ031-046-065-066-079>081-089-090.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Jun 8, 1:58 AM CDT, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
158 AM CDT Mon Jun 8 2020

KSZ030-031-043>046-061>066-074>081-084>090-090700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
158 AM CDT Mon Jun 8 2020 /1258 AM MDT Mon Jun 8 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Another hot and windy day for Monday as south winds will gust over
30 mph and afternoon high temperatures nearing the 100 degree mark
once again. Fire weather will be an elevated risk, especially for
western counties west of Hwy 83 where the lowest relative humidity
values will be located.

Day 1 Hazards
-------------
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

A cold front will make its way through the viewing area early in
the morning turning winds out of the northwest gusting up to 50
mph during the afternoon hours. Rain showers and isolated
thunderstorms are possible, mainly for northern counties along the
I-70 corridor with lightning being the main hazard with these
storms as severe weather is not expected at this time. Quiet
through the mid week before temperatures start on the rise over
next weekend bringing back the heat and strong south winds across
much of southwest Kansas.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Significant risk
  - Fire weather: Elevated risk

* Wednesday
  No hazards.

* Thursday
  No hazards.

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:47 AM CDTHigh Wind WatchDDCClark, Finney, Ford, Grant, Gray, Hamilton and 12 more11 hr
Jun 8, 2:59 PM CDTHigh Wind WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more33 hr

Nearby

High Wind Watches in Kansas, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.